Academic radiology department learns from its life-threatening mistake, publishes findings

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 - IV, intravenous, saline

After a patient was harmed in a radiology department by incorrect administration of a drug to counter contrast reaction, the department set about to make sure not to repeat the mistake. Members conducted a searching root-cause analysis, ferreted out their underlying weak points and have now published their findings.

Led by Sadhna Nandwana, MD, of the radiology department at Emory University in Atlanta, the study authors reported their results in the July edition of the  American Journal of Roentgenology.

Nandwana and colleagues wrote that the sentinel event involved acute myocardial infarction upon rapid IV administration of 7 mL of epinephrine for a severe reaction (hypoxia, hypotension and laryngeal edema) to nonionic contrast media. That was the correct drug but the wrong use of it, as ACR guidelines call for slow administration of 1 to 3 mL epinephrine.

The authors described how the event led the team to scrutinize current system protocols, perform a medication audit and analyze access to treatment algorithms. Chi-square analysis was performed to check for significant differences between expected and observed actions and conditions. In addition, 46 attending radiologists, 23 fellows, 28 residents and 25 nurses were given a surprise, three-question quiz during a normal workday to gauge their baseline knowledge of epinephrine use.

Most test participants (99 percent) correctly identified epinephrine as the appropriate medication to administer for severe contrast reactions, but only 29 percent gave the right answers on dose and rate of administration, the authors reported.

“This is a frequent point of … confusion because even if personnel remember the correct dose and concentration of IV epinephrine, they may be unaware that it should be delivered slowly,” they wrote. “To our knowledge, no literature or guidelines exist defining the exact rate of infusion of IV epinephrine, other than the description ‘slowly,’ possibly leading to further confusion and error.”

The authors described how the Emory radiology department used the findings to make changes in practices and protocols, including: 

  • Epinephrine autoinjectors and ampules are now routinely stocked in appropriate dosage levels in convenient locations in the department.
  • A new annual and mandatory online training module on the appropriate use of epinephrine autoinjectors during the treatment of severe contrast reactions has been instituted in the radiology department.
  • ACR treatment algorithm placards have been posted in all areas where contrast material is injected.
  • New pocket-sized treatment algorithm cards designed to fit into identification badge holders have been distributed to all radiology personnel.

The authors acknowledged that their solutions may not be generalizable to radiology departments at other institutions, as the problems brought to light in their root-cause analysis may be specific to Emory. Plus, they wrote, further studies will be needed to show whether or not their departmental changes prove effective at heading off future errors.

Allowing for these and other caveats, a “thorough evaluation of the environment in which contrast media are administered can improve patient safety by reducing errors in epinephrine administration during severe contrast reactions,” the authors wrote. “Routine auditing of department protocols and drug availability may identify suboptimal practice patterns, such as accessing IV epinephrine intended for use during cardiac arrest and lack of availability of alternative dosing concentrations in the central pharmacy automation system. Last, evaluation of the baseline knowledge of radiology personnel at each institution should help determine the most appropriate first-line responder to manage contrast reactions at large academic institutions.”